Alert archive / Nebraska / Tornado Warnings in 2012
Tornado Warning 21, NWS North Platte, NE
NWS North Platte, NE issued this tornado warning at Jul 18, 2012, 1:53 PM MDT for Deuel County, Nebraska. It was in force for 22 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2012, 1:53 PM MDT (19:53 UTC)
- Expired
- Jul 18, 2012, 2:15 PM MDT
- In force
- 22 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Deuel County, NE
The radar
The North Platte radar (KLNX), 169 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 2:00 PM MDT | TORNADO | 4 S Big Springs, NE | BRIEF TOUCHDOWN OVER OPEN RANGELAND. |
| Jul 18, 2:22 PM MDT | TSTM WND GST 58 | 4 W Big Springs, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1247 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1712 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
877 WFUS53 KLBF 181953 TORLBF NEC049-182015- /O.NEW.KLBF.TO.W.0021.120718T1953Z-120718T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 153 PM MDT WED JUL 18 2012 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * TORNADO WARNING FOR... EASTERN DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 215 PM MDT * AT 149 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 6 MILES NORTH OF JULESBURG. A TORNADO MAY DEVELOP AT ANY TIME. DOPPLER RADAR SHOWED THIS DANGEROUS STORM MOVING EAST AT 10 MPH. * THIS DANGEROUS STORM WILL BE NEAR... GOLDENEYE STATE WILDLIFE MANAGEMENT AREA AROUND 215 PM MDT. OTHER LOCATIONS IMPACTED BY THIS DANGEROUS STORM INCLUDE HIGHWAY 30 MILE MARKER 100 AND INTERSTATE 80 MILE MARKER 100. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST RESORT...EITHER PARK YOUR VEHICLE AND STAY PUT...OR ABANDON YOUR VEHICLE AND LIE DOWN IN A LOW LYING AREA. && LAT...LON 4118 10238 4118 10206 4100 10206 4101 10241 TIME...MOT...LOC 1952Z 278DEG 9KT 4107 10229 $$ STOPPKOTTE
2 follow-up statements
859 WWUS53 KLBF 182007 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 307 PM CDT WED JUL 18 2012 NEC049-182015- /O.CON.KLBF.TO.W.0021.000000T0000Z-120718T2015Z/ DEUEL NE- 207 PM MDT WED JUL 18 2012 ...A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN DEUEL COUNTY UNTIL 215 PM MDT... AT 203 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A BRIEF TORNADO. THIS TORNADO WAS LOCATED NEAR GOLDENEYE STATE WILDLIFE MANAGEMENT AREA...OR 6 MILES NORTHEAST OF JULESBURG...MOVING EAST AT 15 MPH. THE TORNADO WILL BE NEAR... GOLDENEYE STATE WILDLIFE MANAGEMENT AREA AND BIG SPRINGS AROUND 215 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPEAT...A TORNADO HAS BEEN ON THE GROUND. TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. THESE TORNADOES THAT ARE FORMING IN THE AREA ARE TYPICALLY SHORT-LIVED BUT CAN DO SIGNIFICANT DAMAGE. MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST RESORT... EITHER PARK YOUR VEHICLE AND STAY PUT...OR ABANDON YOUR VEHICLE AND LIE DOWN IN A LOW LYING AREA. && LAT...LON 4118 10238 4118 10206 4100 10206 4101 10241 TIME...MOT...LOC 2006Z 279DEG 13KT 4105 10218 $$ STOPPKOTTE
191 WWUS53 KLBF 182018 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 318 PM CDT WED JUL 18 2012 NEC049-182028- /O.EXP.KLBF.TO.W.0021.000000T0000Z-120718T2015Z/ DEUEL NE- 218 PM MDT WED JUL 18 2012 ...THE TORNADO WARNING FOR EASTERN DEUEL COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4118 10238 4118 10206 4100 10206 4101 10241 TIME...MOT...LOC 2007Z 279DEG 13KT 4105 10218 $$ STOPPKOTTE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jul 18, 11:25 AM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 18, 11:25 AM MDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 1225 PM CDT WED JUL 18 2012 .AVIATION... VFR CONDITIONS ARE EXPECTED AT BOTH KLBF AND KVTN TERMINALS THROUGH THE CURRENT TAF PERIOD. SLIGHT CHANCE OF STORMS THIS EVENING...HOWEVER...GIVEN THE ISOLATED COVERAGE OF THUNDERSTORM ACTIVITY ANY MENTION OF TSRA WILL BE LEFT OUT OF THIS TAF PACKAGE. STORM TRENDS WILL BE MONITORED AND MAY BE UPDATED AT A LATER TIME. MAIN THREAT WITH ANY THUNDERSTORMS WILL BE HEAVY RAINS AND STRONG WINDS. LIGHT WINDS WILL CONTINUE THROUGH TODAY AND OVERNIGHT...BECOMING SOUTHERLY BETWEEN 5 TO 10 KNOTS TOMORROW MORNING. && .PREV DISCUSSION... /ISSUED 1005 AM CDT WED JUL 18 2012/ UPDATE... UPDATED THE FORECAST TO ADD MENTION OF ISOLATED SHOWERS/STORMS IN FAR NORTH CENTRAL NEBRASKA THIS MORNING...OTHERWISE ONGOING FORECAST LOOKS GOOD. ACTIVITY OVER TODD AND TRIPP COUNTIES IN SOUTH DAKOTA DIMINISHING A BIT OVER THE LAST HOUR BUT THERE IS ELEVATED INSTABILITY OVER THE AREA THESE SHOWERS WERE MOVING INTO SO THEY COULD HOLD TOGETHER AS THEY MOVE INTO KEYA PAHA COUNTY IN THE NEXT HOUR. DON/T BELIEVE THERE WILL BE MUCH FOR ACCUMULATION FROM ANY ACTIVITY BUT COULD SEE A FEW LOCALIZED AREAS GET A FEW HUNDREDTHS. PREV DISCUSSION... /ISSUED 257 AM CDT WED JUL 18 2012/ DISCUSSION...LOOKS LIKE ANOTHER SHOT FOR SCATTERED TSTMS ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA LATER THIS AFTERNOON AND INTO THE EVENING HOURS. APPEARS TWO MAIN AREAS ARE AT RISK...1) THE SOUTHEAST PORTIONS OF NORTH CENTRAL NEBRASKA /AROUND BARTLETT/ WHICH WILL BE IN CLOSE PROXIMITY TO A STALLED WEAK FRONT. HERE CHANCES LOOK SLIM...BUT AN ISOLATED TSTM CANNOT BE RULED OUT...AND 2) THE NORTHERN NEBRASKA PANHANDLE INTO THE WESTERN SANDHILLS OF NORTH CENTRAL NEBRASKA. THIS AREA STANDS THE BEST CHANCE /30 PERCENT/ OF SEEING TSTM ACTIVITY. BOTH THE NAM AND GEM REGIONAL MODEL HAVE A SIMILAR SCENARIO...AND BRING A SUBTLE WAVE /CURRENTLY LOCATED IN NORTHEAST UTAH PER WATER VAPOR IMAGERY/ EASTWARD ACROSS SOUTHERN WYOMING AND EMERGING INTO THE NEBRASKA PANHANDLE DURING PEAK HEATING LATE THIS AFTERNOON. AT LEAST SCT TSTMS ARE POSSIBLE JUST AHEAD OF THIS DISTURBANCE. OVERALL SYNOPTIC PATTERN APPEARS A BIT BETTER THAN YESTERDAY...AS THE UPPER LEVEL RIDGE HAS MIGRATED BACK WEST INTO CENTRAL COLORADO...WHICH WILL ALLOW FOR SOMEWHAT STRONGER WEST TO NORTHWEST WINDS ALOFT. THIS IN CONJUNCTION WITH WEAK EASTERLY FLOW IN THE LOW LEVELS...WILL CREATE 0 TO 6 KM BULK SHEAR VALUES IN THE 25 TO 35 KT RANGE. THIS IS STRONGER THAN YESTERDAY...AND SHOULD HELP TSTMS SUSTAIN THEMSELVES INTO THE EVENING HOURS AS THEY MOVE SOUTHEAST INTO PORTIONS OF SOUTHWEST AND CENTRAL NEBRASKA. SEVERE THREAT IS LOW BUT POSSIBLE...AND WOULD BE MOSTLY A WIND THREAT IF A STORM WERE TO REACH SEVERE LIMITS. HOWEVER HAIL CANNOT BE COMPLETELY RULED OUT EITHER...AS MID LEVEL /500 MB/ TEMPERATURES COOL ABOUT 3 DEGREES CELSIUS COMPARED TO YESTERDAY. OTHERWISE CONTINUED HOT TODAY...WITH HIGHS MANY AREAS RIGHT AROUND 100 DEGREES. MORE OF THE SAME EXPECTED THURSDAY...WITH HIGH TEMPERATURES LIKELY A COUPLE OF DEGREES WARMER THAN TODAY AS MIXING WILL BE A LITTLE BETTER. SHOULD SEE HIGHS IN THE 100 TO 104 DEGREE RANGE. STILL A SLIGHT CHANCE FOR AN AFTERNOON TSTM...MAINLY ACROSS NORTHWEST NEBRASKA. FRIDAY THROUGH THE WEEKEND...HOT AND MAINLY DRY WEATHER WILL CONTINUE WITH THE CENTER OF THE UPPER LEVEL HIGH NEARLY DIRECTLY OVERHEAD. HIGHS SHOULD BE AT OR OVER 100 DEGREES MOST LOCALS. INTO NEXT WEEK...HOT WEATHER CONTINUES THE FIRST OF THE WEEK...THEN A STRONG SHORTWAVE MOVES ACROSS SOUTHERN CANADA MIDWEEK WHICH SHOULD FLATTEN THE RIDGE AND ALLOW A MORE ZONAL WEST TO EAST UPPER FLOW TO DEVELOP ACROSS THE CENTRAL AND NORTHERN PLAINS. IF THIS INDEED HAPPENS...HIGHS WOULD COOL BACK INTO THE 80S WITH BETTER CHANCES FOR RAIN. WILL MONITOR THIS TREND IN THE MODELS...AS IT IS CURRENTLY JUST BEYOND THE FORECAST PERIOD. && .LBF WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ007-010-029. && SHORT TERM/EXTENDED...TAYLOR AVIATION...MARTIN
Hazardous weather outlook, Jul 18, 4:11 AM MDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 511 AM CDT WED JUL 18 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-191030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 511 AM CDT WED JUL 18 2012 /411 AM MDT WED JUL 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. AFTERNOON AND EARLY EVENING HEAT INDEX READINGS OF 100 TO 105 DEGREES ARE EXPECTED ACROSS EASTERN PORTIONS OF NORTH CENTRAL NEBRASKA. A HEAT ADVISORY HAS BEEN ISSUED FOR THESE LOCATIONS. THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS AFTERNOON...MAINLY FROM SHERIDAN AND CHERRY COUNTY...SOUTHEAST THROUGH THE CENTRAL SANDHILLS. BY EARLY EVENING THUNDERSTORMS MAY TRACK INTO PORTIONS OF CENTRAL AND SOUTHWEST NEBRASKA. ANY THUNDERSTORMS WILL HAVE SLOW MOVEMENTS...AND MAY CONTAIN LOCALIZED HEAVY RAINFALL. OTHER THREATS WILL BE WIND GUSTS TO 45 MPH...CLOUD TO GROUND LIGHTNING...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A PROLONGED PERIOD OF EXCESSIVE HEAT IS POSSIBLE THURSDAY THROUGH TUESDAY. HIGH TEMPERATURES IN EXCESS OF 100 DEGREES COULD COMBINE WITH HIGH HUMIDITY TO CREATE VERY UNCOMFORTABLE CONDITIONS. LISTEN FOR THE LATEST FORECAST INFORMATION REGARDING IMPACTS FROM THE PERSISTENT HEAT WAVE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KAR
In the hours before
Special weather statement, Jul 18, 1:36 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 136 PM MDT WED JUL 18 2012 NEZ022-056-182030- DEUEL NE-GARDEN NE- 136 PM MDT WED JUL 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN AND DEUEL COUNTIES UNTIL 230 PM MDT... AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF CHAPPELL...MOVING EAST AT 10 MPH. THERE IS ANOTHER STRONG STORM SOUTHWEST OF LODGEPOLE ALSO MOVING EAST AROUND 10 MPH THAT WILL BE MOVING INTO WESTERN DEUEL COUNTY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BIG SPRINGS... GOLDENEYE STATE WILDLIFE MANAGEMENT AREA... LEWELLEN... WINDLASS HILL... ASH HOLLOW STATE HISTORICAL PARK... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BROOKS
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:03 AM MDT | Heat Advisory | LBF | Boyd, Holt, Wheeler | 16 hr |
| Jul 18, 2:01 PM MDT | Heat Advisory | LBF | Blaine, Boyd, Brown, Chase, Cherry, Custer and 15 more | 6 days |
| Jul 18, 2:01 PM MDT | Heat Advisory | LBF | Blaine, Boyd, Brown, Cherry, Custer, Frontier and 12 more | 13 hr |
Nearby
Tornado Warnings in Nebraska, 2012Every tornado warning in 2012Tornadoes in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.